Alert archive / Michigan / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Marquette, MI
NWS Marquette, MI issued this winter storm watch at Feb 3, 2021, 4:19 AM EST for 13 counties in Michigan. It took effect at Feb 4, 2021, 4:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 3, 2021, 4:19 AM EST (09:19 UTC)
- In effect from
- Feb 4, 2021, 4:00 AM EST
- Expired
- Feb 3, 2021, 4:05 PM EST
- In force
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Baraga County, MI, Delta County, MI, Dickinson County, MI, Gogebic County, MI, Houghton County, MI, Iron County, MI, Keweenaw County, MI, Luce County, MI, Marquette County, MI, Menominee County, MI, Ontonagon County, MI, Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 21 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this winter storm watch went out at Feb 2, 11:50 PM EST, 4 hours 29 minutes earlier.
Area forecast discussion, Feb 2, 11:50 PM EST, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Marquette MI 1150 PM EST Tue Feb 2 2021 .SHORT TERM...(This evening through Wednesday) Issued at 319 PM EST TUE FEB 2 2021 Satellite imagery and model analysis show an upper level low tracking up the east coast with ridging building into the Northern Plains ahead of our next weather maker. A strong surface high near the Hudson Bay was providing a dry northerly flow into the U.P which did a good job shutting down any lake effect flurries and clouds. The exception was over the far west where clouds hung on through the day but even that area should see clouds break up this evening. Temperatures today warmed into the 30s in the favored northeast wind downslope areas over Baraga County and near Lake Michigan. The upper level ridge to the west will build into the region tonight and tomorrow with winds becoming southerly Wednesday morning. We still could see a cold night tonight with clear skies and light winds. Went with the 25th percentile for low temperatures. There could be some patchy fog as well over the interior. Highs will get near or above freezing in most locations on Wednesday, trended a few degrees above guidance, particularly for the downslope areas along Lake Superior. No precip expected through Wednesday afternoon. Things get more interesting in the long term. .LONG TERM...(Wednesday night through Tuesday) Issued at 211 PM EST TUE FEB 2 2021 Upper air pattern will consist of a 500 mb trough in the Rockies and a trough on the east coast with a shortwave ridge over the upper Great Lakes 00z Thu. The western trough moves into the northern and central plains 12z Thu and into the upper Great Lakes by 00z Fri. The system takes on a negative tilt over the area Thu night and closes off a 500 mb low over the area Thu night into Fri. Strong 850- 500 mb q-vector convergence and deep moisture move in on Thu and last into Fri. Looks like a heavy and wet snow for Thu into Thu night and then a transition over to lake effect snow on Fri. NAM continues to track the system further north over Lake Superior while the GFS and ECMWF take the track of the sfc low further to the south across the Straits of Mackinac and the manual progs lend support to the more southern and eastern solution of this system at this time. This means heavier snow for the area for now. This could also delay the cold air moving in as well and also delay the timing of the onset of pcpn a bit and pushed the timing back slightly as the system gets organized over the area. This would also mean later start time and later ending time as well. Will mention the heavy and wet snow in the hwo product as well. In the extended, the GFS and ECMWF show a broad and deep 500 mb trough across most of the U.S. 12z Sat. This broad trough remains through most of the forecast period, but de-amplifies a bit by Tue with some modification of the arctic airmass over the area. Temperatures will be well below normal for this forecast period and this will be the coldest air of the season. Lake effect snow will continue for this forecast period in northwest wind lake effect snow belts. Will have high pops in those areas prone to northwest wind lake effect snow. Will highlight the lake effect snow and cold temperatures and wind chills in the hwo product. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1149 PM EST TUE FEB 2 2021 VFR conditions are expected to prevail thru this fcst period at KIWD/KCMX/KSAW. However, not out of the question that some patchy, shallow fog could develop overnight at any of the terminals. Ahead of an approaching low pres system, LLWS will develop this evening at KIWD/KCMX and overnight at KSAW. Some pcpn, possibly a wintry mix, will develop just beyond this fcst period. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 319 PM EST TUE FEB 2 2021 Ridging will build across Lake Superior tonight into Wednesday. As a result, a period of generally light winds and small waves are expected through Wednesday morning. By Wednesday night the next storm system will be approaching Lake Superior with increasing winds and waves. Models indicate a deepening surface low as it tracks though the area on Thursday, a period of southerly gales are possible ahead of the low Thursday followed by northwest gales Friday. There is still spread on the track of the low and strength of the winds over Lake Superior. Much colder weather and heavy freezing spray is likely for next weekend. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...NL LONG TERM...07 AVIATION...Rolfson MARINE...NL
Hazardous weather outlook, Feb 2, 3:11 PM EST, 13 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 311 PM EST Tue Feb 2 2021 MIZ001>007-009>014-084-085-031300- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 311 PM EST Tue Feb 2 2021 /211 PM CST Tue Feb 2 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Light to moderate, wet and plowable snow is likely on Thursday into Thursday night, followed by sharply colder temperatures late this week. This will be the coldest air for the season so far with well below zero wind chills expected starting Friday into Monday. Moderate to heavy lake effect snow in northwest wind snow belts will accompany this shot of cold air Friday through Monday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-031300- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 311 PM EST Tue Feb 2 2021 /211 PM CST Tue Feb 2 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heavy freezing spray is possible starting on Friday and lasting into Monday across much of Lake Superior. A few south gales to 35 knots are possible on Thursday across the east half of Lake Superior. Northwest gales to 35 knots are possible on Lake Superior on Friday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-031300- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 311 PM EST Tue Feb 2 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. 07
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 4:24 AM EST | Small Craft Advisory | MQT | 4 days | |
| Feb 3, 4:05 PM EST | Winter Storm Warning | MQT | Alger, Baraga, Delta, Dickinson, Gogebic, Houghton and 7 more | 39 hr |
Nearby
Winter Storm Watches in Michigan, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.